Illinois, 2018Flash Flood and Flooding in Illinois, December 15 to 26, 2018
December 15 to 26, 2018 · NWS PAH · 4 events in 4 counties and zones
A surface low pressure center deepened as it moved northeast from Louisiana to western Tennessee. Aloft, a deep trough in the Desert Southwest moved east and developed into a closed low over the southern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure center deepened as it moved northeast from Louisiana to western Tennessee. Aloft, a deep trough in the Desert Southwest moved east and developed into a closed low over the southern Plains. This low passed south of the Ohio Valley on its way to the mid-Atlantic region by the 16th. Widespread showers and even a few thunderstorms developed generally between the 13th and 15th, bringing moderate to heavy rain. Most locations picked up between 2 and 3 inches of rain. A few locations saw up to 3.5 inches. The heavy rain caused isolated flash flooding and some minor flooding of small rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 14, 11:26 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Dec 14, 11:26 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1126 PM CST Fri Dec 14 2018
.UPDATE...
Issued at 1126 PM CST Fri Dec 14 2018
The AVIATION section has been updated for the 06Z TAF issuance.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 200 PM CST Fri Dec 14 2018
Low center moving over Louisiana this afternoon with wrap around
areas of rain, drizzle and some convective activity across the
Ohio Valley and back to the southwest across the Arklatex region.
Best rains tonight through early Saturday will actually focus more
into IL and IN, wrapping slightly back into SEMO. Overall think
the Flood Watch is not really needed. But will not change things
at this time (just in case). Locally heavy rain and minor water
issues possible most anywhere. Probably least likely far west KY
west into the southeast MO flat lands. Otherwise categorical PoPs
tonight, with some thunder possible into West KY and possibly
SEMO. Rains will slowly diminish from west to east by Saturday
afternoon and evening, dry late Saturday night with the system
still south and pushing away from the area. Used the HREF, WRF ARW
and NAM for the overall forecast.
.LONG TERM...(Sunday through Friday)
Issued at 200 PM CST Fri Dec 14 2018
After the prolonged period of cloudiness and intermittent rain
departs on Saturday, we will finally see several days of dry weather
and sunshine, as well as seasonal temperatures. A weak upper ridge
will try and build into the area on Sunday but dampen out as it
moves southeast. In its wake, a weak trough will move overhead
Sunday night, but with no moisture to work with, so our dry streak
will continue.
By Monday, upper heights really start increasing as a large upper
level ridge builds into the area as high pressure settles in at the
surface. This ridge stays in place through Tuesday but then starts
to weaken and moves eastward. This is in response to an upper trough
that moves onshore on the west coast at the beginning of the week
and moves into the central Plains by late Tuesday. This system will
be our only chance of seeing any precipitation during the week.
Although there are slight timing difference between the models, the
consensus of the data does hone in on a time frame from Wednesday
night through at least Thursday night. The GFS continues to be
rather scant with QPF due to a lack of deep moisture.
As the aforementioned upper trough moves into the area on Wednesday
night into Thursday, another shortwave trough will dive southeast
from the northern Great Lakes and merge with the westward moving
trough. So chances for rain will linger through the day on Thursday.
The problem lies in how long to linger precipitation. The newest
ECMWF develops an upper level low in Arkansas after the
aforementioned upper trough merger, which will prolong the exit of
the system until Friday night. The GFS ensembles are at least in
line with the arrival of possible rainfall and seem to be trending
toward the newer ECMWF solution of lingering rain into Friday. Model
blends and neighboring office consensus however, leaves the area dry
for Friday right now. All in all, this does not look like a major
rain event as QPF is very minimal at this time. Unsure of the exact
amount of coverage of the precipitation at this point so PoPs will
remain on the low side (i.e. 20%-40%). In any event, we should see
improving conditions for the end of the week at least Friday night
and into next weekend.
High temperatures through the period will not change too too much
and range from the mid to upper 40s to lower 50s. Generally lows
will be in the 30s, with upper 20s likely north on Monday night.
&&
.AVIATION...
Issued at 1126 PM CST Fri Dec 14 2018
Widespread IFR or lower ceilings expected to persist for much of
the period. Moderate rains may lead to slightly improved conditions
over at least the northern half of the region, including KOWB and
KEVV, through Saturday morning. The rain is expected to intensify
over KPAH and KCGI for a few hours overnight and toward daybreak.
Behind the heavier rains, LIFR conditions with drizzle and fog
are expected for much of the day, and possibly into the evening
hours east of the Mississippi River. Very modest improvement is
expected from west to east through the evening.
Overnight, north northeast winds will be sustained 10-15kts with
gusts over 20kts at times, except perhaps for portions of west
Kentucky including KOWB. Winds will slowly back to north and
northwest and diminish through the afternoon and evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Flood Watch through Saturday morning for MOZ086-100-107>109.
IN...None.
KY...None.
&&
UPDATE...DRS
SHORT TERM...08
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, Dec 14, 4:30 AM CST, 20 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
430 AM CST Fri Dec 14 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
430 AM CST Fri Dec 14 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Flood Watch continues through midday Saturday for the Ozark
Foothill region of southeast Missouri. Refer to the Watch for
details.
Locally heavy rain is possible area wide. Slightly higher chances
for minor flooding will exist in the Watch area. However isolated
minor flooding cannot be ruled out across the rest of the area.
Some of the rainfall may be enhanced by isolated thunderstorm
activity.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Reports of rainfall totals during and at the end of the event are
requested. We would also appreciate any reports of flooding as
well.
Flash Flood, Franklin
- When
- December 15, 1:15 AM CST to 6:00 AM CST
- Where
- Franklin County, 0.5 mi S of Benton to Benton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.993, -88.920
Water was running over the intersection of County Roads 5 and 18 southeast of Benton. A motorist encountered problems keeping the vehicle on the road while driving through the water.
Flood, Perry
- When
- December 15, 9:12 PM CST to December 16, 3:00 AM CST
- Where
- Perry County, 5.62 mi E of Sunfield to 5.61 mi ESE of Sunfield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.056, -89.128
County Road 15 was closed at the Perry County line due to flooding on the Little Muddy River.
Flood, Jackson
- When
- December 18, 8:00 PM CST to December 22, 11:00 AM CST
- Where
- Jackson County, 0.76 mi WNW of Mt Carbon to 0.88 mi W of Murphysboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.753, -89.343
Minor flooding occurred along the Big Muddy River. Some low-lying woods and fields near the river were inundated.
Flood, White
- When
- December 19, 10:00 AM CST to December 26, 8:00 AM CST
- Where
- White County, 1.83 mi W of Epworth to 2.07 mi SE of Carmi
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.075, -88.133
Minor flooding occurred along the Little Wabash River. Some county roads were flooded. Low-lying fields around the river were inundated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Virginia, December 15 to 17, 201839 events
- Flooding in Maryland, December 15 to 18, 201821 events
- Flooding in West Virginia, December 15 to 18, 201812 events
- High Wind in Oregon, December 15 to 16, 201870 kt wind · 4 events
- High Wind in Wyoming, December 15, 201876 kt wind · 3 events
- High Wind in Montana, December 15, 201857 kt wind · 3 events
- High Wind in Alaska, December 15 to 16, 201863 kt wind · 3 events
- High Wind in Montana, December 15, 201852 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, December 15, 20181 event
- High Wind in Wyoming, December 15, 201859 kt wind · 1 event
- Flood in Missouri, December 15, 20181 event
- Flood in District of Columbia, December 15 to 16, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794037, 794038, 794065, 794066.